Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Wichita, KS

October 23, 2020Labette County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 23, 2020, 3:21 AM CDT for Labette County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2020, 3:21 AM CDT (08:21 UTC)
Expired
Oct 23, 2020, 4:00 AM CDT
In force
39 min
Issued by
NWS Wichita, KS

County Labette County, KS

The radar

The Tulsa radar (KINX), 101 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

166 
WWUS83 KICT 230821
SPSICT

Special Weather Statement
National Weather Service Wichita KS
321 AM CDT Fri Oct 23 2020
 
KSZ100-230900-
Labette KS-
321 AM CDT Fri Oct 23 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Labette County in southeastern Kansas...

* Until 400 AM CDT.

* At 320 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southeast of Edna, or 8
  miles west of Chetopa...moving northeast at 30 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Chetopa and Bartlett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe. 

&&

LAT...LON 3700 9530 3714 9507 3700 9508
TIME...MOT...LOC 0821Z 233DEG 26KT 3699 9524 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 22, 11:27 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Oct 22, 11:27 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1127 PM CDT Thu Oct 22 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 254 PM CDT Thu Oct 22 2020

A cold front was bisecting Kansas this afternoon with strong
southerly winds gusting over 40 knots at times ahead of the
front. We were also seeing a narrow zone of IFR/LIFR within the
frontal zone but this seemed to be relatively short-lived.

Showers and thunderstorms are expected to become more numerous in
the wake of the front this evening and tonight within a zone of mid-
lvl warm air advection and isentropic upglide. We are expecting area
average rainfall between 1/4 and 1/2 inch for portions of south
central KS with slightly higher amounts anticipated over southeast
KS with rainfall averages in the 1/2 to 3/4 inch range with lessor
amounts over much of central KS. Rain chances should begin to exit
southeast Kansas during the morning hours on Fri. Much cooler air is
anticipated in the wake of the front with lows bottoming out near
freezing across portions of central KS on Fri morning.

Fri-Sat...Surface high pressure will build southward across the area
on Fri with breezy northeasterly winds anticipated. Robust H85 cold
air advection will keep highs much below normal for late Oct with
afternoon readings topping out in the mid and upper 40s for most
areas. Low temperatures early Sat morning will bottom out below
freezing across all of central and south central KS including much
of southeast KS and a freeze watch will remain in effect for much of
the area. Low level flow will return to the southeast as we move
into Sat allowing temperatures to moderate although values will
remain well below normal for this time of year with highs in the low
50s.

Sun...Another strong cold front will barrel southward across the
Central Plains on Sunday ushering in another round of unseasonably
cold air. We'll also see an increasing chance for rain changing to a
light wintry mix or light snow as we move into the overnight hours.

.LONG TERM...(Monday through Thursday)
Issued at 254 PM CDT Thu Oct 22 2020

A light wintry mix appears possible across much of the
area early on Monday as our temperature struggle to climb above
freezing across much of the area. Unseasonably cold air and
widespread below freezing temperatures are anticipated and a
freeze warning will be issued as the period approaches. The main
mid/upper trough will remain to our southwest but we'll see some
more subtle ripples lift northeast across the region as we remain
within the entrance region of the 135-150 kt upper level jet.
There may be a lull in precipitation Tue-Wed before the next
trough lifts across the Southern Plains towards the end of the
week. Confidence in this scenario remains somewhat low as we
continue to see vast differences in how fast the mid/upper trough
ejects out of the Southwest with the GFS being much more
progressive when compared to the ECMWF.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1119 PM CDT Thu Oct 22 2020

Main aviation concerns will be low clouds along with a few storms.

Cold front currently stretches from south of Kansas City to near
Chanute and is continuing to track quickly south. Scattered
showers and storms have developed behind the front in an area of
mid level theta-e advection. At this point feel that the majority
of this activity will stay northeast of TAF sites, so will leave
mention of storms out of TAFs for now. Widespread MVFR ceilings
remain behind the front and will persist into the early morning
hours. Should see improvement to VFR conditions later in the
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    37  47  31  51 /  40  10   0   0
Hutchinson      35  46  28  50 /  30  10   0   0
Newton          35  45  29  50 /  50  10   0   0
ElDorado        37  46  30  51 /  30  10   0   0
Winfield-KWLD   39  48  32  52 /  30  10   0   0
Russell         33  44  25  50 /  10  10   0   0
Great Bend      33  45  25  50 /  10  10   0   0
Salina          35  46  27  51 /  20  10   0   0
McPherson       35  45  26  50 /  20  10   0   0
Coffeyville     42  48  34  53 /  40  50   0   0
Chanute         40  47  33  52 /  40  30   0   0
Iola            39  47  32  52 /  30  30   0   0
Parsons-KPPF    41  47  34  52 /  40  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Friday night through Saturday morning for
KSZ032-033-047>053-067>071-082-083-091-092.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
Hazardous weather outlook, Oct 22, 11:39 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1139 PM CDT Thu Oct 22 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1139 PM CDT Thu Oct 22 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible late tonight for areas generally
east of Interstate 135. Small hail and 40 mph winds will be possible
with the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Sub-freezing temperatures are possible Friday night through early
Saturday morning, mainly across central Kansas, with colder and more
widespread freezing conditions expected Sunday night through
Tuesday night across the region. A widespread killing freeze is
likely.

Finally, a light wintry mix is possible late Sunday through Tuesday
across the region. There remains too much uncertainty to nail down
specifics at this point, so please stay tuned for later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Oct 23, 3:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
321 AM CDT Fri Oct 23 2020

KSZ100-230900-
Labette KS-
321 AM CDT Fri Oct 23 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Labette County in southeastern Kansas...

* Until 400 AM CDT.

* At 320 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southeast of Edna, or 8
  miles west of Chetopa...moving northeast at 30 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Chetopa and Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3700 9530 3714 9507 3700 9508
TIME...MOT...LOC 0821Z 233DEG 26KT 3699 9524

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:31 AM CDTFreeze WatchICTCowley, Elk, Wilson12 hr
Oct 23, 3:31 AM CDTFreeze WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more30 hr

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.